Learn something new every day More Info... by email
Methotrexate is a prescription medication that slows the growth of particular cells, including skin, cancer, and bone marrow cells. While some patients lose weight on methotrexate, others notice a connection between methotrexate and weight gain. The effect of weight gain has most commonly been recorded in women taking taking cyclophosphomide, methotrexate, and 5-fluorouracil (CMF) for breast cancer. As of 2011, the exact cause of this side effect is unknown.
Common side effects of methotrexate include nausea, vomiting, dizziness, headache, mouth ulcers, fatigue, and blurred vision. These side effects often have a negative effect on appetite, which sometimes leads to weight loss. Patients may also experience fluid retention due to additional stress on the kidneys, which may be perceived as an increase in weight. Other times, patients regularly taking a high methotrexate dose notice a link between methotrexate and weight gain.
Research has not conclusively shown a specific connection between methotrexate and weight gain. As methotrexate has been studied in combination with other medications, it is unclear as to whether one medication or the combination is to blame. Still, CMF therapy is known to increase lean muscle mass and fatty tissue in patients. Experts have not determined the cause for this increase, though it is clear that any weight gain is not due to reduced metabolic function.
Those taking methotrexate may also experience edema, or fluid retention, while on the medication. This might be due to dehydration, methotrexate drug interactions, or kidney damage. Patients who suffer from kidney disease should discuss this with their physician before taking methotrexate. Mixing other medications with methotrexate might also increase a patient’s risk of kidney damage. All patients are urged to discuss all medications they are taking with their physician — even over-the-counter medications.
While fluid retention is not permanent weight gain, it will temporarily increase a person’s weight. Some patients might mistake this weight gain for an increase in fat or muscle mass. Since this might be a sign of kidney related edema, any sudden weight gain or swelling should be discussed with a physician immediately.
Some patients also experience weight gain due to decreased activity levels. Patients suffering from these conditions might be unable to exercise as often as they once did. This might make it seem as if there is a link between methotrexate and weight gain, while inactivity or poor diet is the true culprit.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!